Help & advice/opinions needed here!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Nov 2007
Total Posts : 124
   Posted 2/9/2009 8:00 PM (GMT -6)   
I apoligise in advance for the length of this post!

From Feb 2007, I suddenly began to suffer from bad pain in the base of my back, to the extent I found it almost impossible to walk at times. I had no trauma to the area, and had previously enjoyed good health.
I became ill with bowel problems in Oct 2007, and was eventually diagnosed with Ulcerative Colitis in Nov 2007.
I was close to surgery and really quite ill for a long time, on high dosages of steroids. As soon as I was on the steroids, the back pain disappeared.
I started on azathioprine in Feb/March 2008 and, after around 3 months is started to work.
I came off steroids completely in May 2008.
My bowel is now totally under control, and I'm back to normal, as I was prior to UC.

Within 2 days of finally coming of steroids, I had bad pain in both my shoulders, which has increased and never went away. The back pain came back, though nowhere near as bad, really only being noticeable after driving/sitting for periods of time.
I have a superb relationship with my gastroenterologist, and he referred me to a rheumatologist in Nov 2008.

As soon as I met the rheumatologist, I felt it was not going to be an easy relationship. She has a very heavy German accent, the fact she's German doesn't bother me in the least, it's simply her accent is very difficult to understand. I'm lucky if I can make out 3/4 of what she says.
Also, she is extremely direct and just does not seem to interpret what I am trying to convey or articulate, which is a problem I have never had before.

When I first seen her, she suggested I would probably have to go on Anti-TNF therapy drugs (Infliximab), and that it was likely I had enteropathic arthritis.
She suggested I stop taking the azathiproine, and go onto methotrexate, but she would have to write to my Gastroenterologist first.
She made me another appointment in 6 months (May 2009)

My gastroenterologist replied to my rheumatologist, saying he felt it would be dangerous to take me off Azathiproine and put me on methotrexate, as the Azathioprine was controlling my UC and there was not strong enough evidence that the methotrexate was useful in treating UC.
Basically he felt that would more than likely put me at risk of getting ill again.
He decided to prescribe Sulphasalazine, in the hope it would help my joint pain.

In Dec 2009 my original rheumatologist made an appointment with another Doctor, who is involved in prescribing Anti-TNF drugs, and he examined me and pretty much agreed that I would probably have to go on Anti-TNF in the future. He said he didn't need to see me again, and to keep my appointment with my own rheumatologist. He also suggested I could try azathioprine and methotrexate together. He told me if the sulphasalazine hadn't worked after 3 months, it never would. He also arranged physio for me (which hasn't made any difference yet).

Around that time, my back pain became very bad, I had problems walking again, and it was becoming very frustrating. My shoulders, whilst gradually getting worse, were now at a point when putting on a jacket was almost impossible.

My gastroenterologist appointment then came up (January 2009) and I told him how I was. He was not happy, and wrote to my rheumatologist, asking for my appointment to be brought forward and that I should be considered for Anti-TNF.

This brings us up to Tuesday (Feb 3rd 2009), when my rheumatologist brought my appointment forward, as requested by my gastroenterologist.
My wife came with me, and neither of us even recognised my name being called, such is the rheumatologist's accent.

When we went in to the appointment, I immediately felt very rushed. She asked me how I was, and I told her how my back was much worse, and my shoulders were the same.
I also told her it was beginning to really effect me emotionally (which is certainly is) and I was worrying I may lose my job because of the difficulty associated with my joints (I'm in the police and have been on light duties for several months now).

She openly said Anti-TNF is very expensive and she couldn't justify giving to to me. That really confused me as it was totally the opposite of what she had said in our first appointment.
I also told her I was concerned in case I had ankylosing spondylitis, or other arthritis of the spine, given the length of my problems with my back, and my Inflammatory Bowel Disease being an increased risk factor.
She didn't really answer that at all, and just said "Well we'll see".
She told me to give the sulphasalazine another 3 months and to come back in May. I also got steroid injections in my shoulders, but they've not worked at all.
I mentioned a scan , as I've read that is far better at diagnosing arhtritis/spondylitis, than x-rays, but she mentioned the cost factor again.

That was it. I was there about 10 minutes and packed off.

I am now totally fed up. I may be going to lose my job, I can't even play with my kids, I have no idea what I actually have, or what's going to happen. I feel like I'm cracking up. I'm 34, married with 3 kids, and no idea what's going to happen with my life: is this how I'm going to be, permanently in pain, with arthritis, out of the job I love?

I emailed the Patient Association, and they suggested going to my GP and seeing if I can get another consultant. I truly feel I can't relate to this rheumatologist, and I can't understand what she says.

I have no problems with the many other medical professionals I regularly deal with, on the contrary, I enjoy a very good relationship with my gastroenterologist, and am as far from being 'difficult' to deal with as you could imagine.

I'm sorry for the long winded rant, but I'm at my wits end. Any advice/opinions would be gratefully received.

Diagnosed Indeterminate Colitis 25/11/2007 (update: told by consultant 15/01/08 in his opinion definitely UC).
150mg Azathioprine/Imuran.

koi collector
Regular Member

Date Joined Oct 2008
Total Posts : 35
   Posted 2/10/2009 12:21 PM (GMT -6)   

i'ms so sorry for how you feel. i've been there myself. i started with knee pain in march of 07 and pregressed to my ankles ,knees, back, neck, toes and hands. a year ago i was crawling around in pain if i was lucky. my pain started 2 months before my son was born. helping to care for him was too painful. it took me 1.5 years to get a firm AS diagnosis and 6 months after that to find some relieve. my journey to me to 3 genrel docs, 2 osteo specialist and 3 rheums. the third rhuem was the charm. some one who took the time to understand my problem and care. she tried several meds and final got to tnf blockers, which worked like a charm.

hang in there, its a tough road but there are good time to come.

dont be too proud for depression meds, it saved my life and sanity.

please dont give up, there must be something that can help your condition. enbrel worked for me.

good luck.

Veteran Member

Date Joined Aug 2007
Total Posts : 884
   Posted 2/10/2009 12:32 PM (GMT -6)   

Are there other rheumatologists in the area that you could try?   I have Crohn's with arthritis so I understand the importance of having a doctor you can really talk to and one that is willing to work with your GI.  I don't start a new arthritis treatment without talking to my GI to make sure it's OK with him and, so far, they have agreed on my treatment options.  That being said, even though my rheumy is great, they don't always have a definite answer when you have arthritis with IBD.  Mine is just referred to as "Crohn's related arthritis" and I don't get a definite answer on some things I ask, simply because neither of them know.  For example, my Crohn's is in remission but the arthritis is kicking my butt right now...why?  No one can really answer that. 

I don't think I would trust a rheumatologist who won't put you on Anti-TNF meds.  They usually try cheaper medicines first but, with UC, you'll have to be careful what meds you take.  A lot of the arthritis and pain meds really hurt my stomach.  If your doctor isn't sensitive to your special needs due to UC, find a new doctor, if you have that option.  Good luck!

Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 28, 2016 1:42 AM (GMT -6)
There are a total of 2,713,275 posts in 299,176 threads.
View Active Threads

Who's Online
This forum has 153753 registered members. Please welcome our newest member, Cecilwood.
229 Guest(s), 8 Registered Member(s) are currently online.  Details
1000Daisies, Girlie, VLou*, holo100, Cecilwood, Sheeks175, vaportrail, celebrate life

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer